Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 8, NWS San Angelo, TX

April 27, 2024Haskell County, Jones County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 27, 2024, 10:43 PM CDT for Haskell County, Jones County, Texas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 10:43 PM CDT (03:43 UTC)
Expired
Apr 27, 2024, 11:15 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Haskell County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 64 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:55 PM CDTHAIL 1Stamford, TXCorrects previous hail report from Stamford.
Apr 27, 10:58 PM CDTTSTM WND GST 643 N Avoca, TXMesonet station 102 5ESE Stamford Stamford/Jones County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 7:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
5.2
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted.

036 
WFUS54 KSJT 280343
TORSJT
TXC207-253-280415-
/O.NEW.KSJT.TO.W.0008.240428T0343Z-240428T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1043 PM CDT Sat Apr 27 2024

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  South central Haskell County in west central Texas...
  Northeastern Jones County in west central Texas...

* Until 1115 PM CDT.

* At 1043 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles north of Anson, moving northeast at 25
  mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stamford and Avoca around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3276 9981 3285 9997 3310 9977 3302 9955
TIME...MOT...LOC 0343Z 216DEG 22KT 3285 9986 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

mkd
2 follow-up statements
552 
WWUS54 KSJT 280352
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1052 PM CDT Sat Apr 27 2024

TXC207-253-280415-
/O.CON.KSJT.TO.W.0008.000000T0000Z-240428T0415Z/
Haskell TX-Jones TX-
1052 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTH
CENTRAL HASKELL AND NORTHEASTERN JONES COUNTIES...

At 1052 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avoca, moving northeast at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Stamford around 1100 PM CDT.
  Paint Creek around 1105 PM CDT.
  Lake Stamford Marina around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3276 9981 3285 9997 3310 9977 3302 9955
TIME...MOT...LOC 0352Z 216DEG 22KT 3290 9982 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

mkd
537 
WWUS54 KSJT 280404
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1104 PM CDT Sat Apr 27 2024

TXC207-253-280415-
/O.CON.KSJT.TO.W.0008.000000T0000Z-240428T0415Z/
Haskell TX-Jones TX-
1104 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTH
CENTRAL HASKELL AND NORTHEASTERN JONES COUNTIES...

At 1100 PM CDT, a severe thunderstorm capable of producing a tornado
was located 2 mile east of Stamford, moving northeast at 25 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Stamford and Paint Creek around 1105 PM CDT.
  Lake Stamford Marina around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3284 9973 3293 9990 3310 9977 3302 9955
TIME...MOT...LOC 0400Z 225DEG 22KT 3292 9976 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

mkd

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 5:48 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 27, 5:48 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
548 PM CDT Sat Apr 27 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 119 PM CDT Sat Apr 27 2024

The main concern through the next 24 hours is the potential for
strong to severe thunderstorms this afternoon and overnight. We are
expecting two different rounds of strong to severe thunderstorms,
with the first beginning to develop across the Big Country early
this afternoon. A dryline is located west of our area, with an
increasingly unstable environment across much of the forecast area. A
few storms are beginning to develop across the Big Country and
across the South Plains region. The CAMS indicate that this activity
will continue to increase in coverage across the Big Country through
the afternoon hours, and this seems reasonable. Any storms that do
develop will likely quickly become strong to severe. The main
concerns with these storms will be very large, damaging winds, and
tornadoes.

A second, more widespread, round of strong to severe thunderstorms
is expected late tonight and into the early morning hours Sunday. A
Pacific cold front is forecast to approach the region from the west
late this evening and eventually collide with the dryline. The lift
from this collision along with upper level support as an upper level
trough approaches should result in the rapid development of
thunderstorms just west of our area between 8 PM and 10 PM. This
activity is then forecast to slowly spread east across the region
through the overnight hours. The development of a QLCS is possible,
and very large hail, damaging winds, and tornadoes are possible with
this line. Most of this activity should be east of the region by
sunrise. In addition, locally heavy rain will be possible,
especially across our eastern counties, and flooding is possible
within any thunderstorms, especially on roadways and low lying areas.
Overnight lows will be in the mid 50s to near 60, with highs on
Sunday in the low to mid 80s.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 1252 PM CDT Sat Apr 27 2024

Active weather pattern continues next week, with afternoon and
evening dry-line thunderstorm activity possible across portions of
the forecast area most days. Storms could be strong to severe at
times. Temperatures will continue to be warm, with highs in the mid
80s to low 90s most days.

Zonal flow aloft and subsidence behind a departing short-wave Monday
will result in mostly dry conditions that day. Strengthening of the
850 mb thermal ridge will result in warmer temperatures, with highs
Monday in the mid 80s to low 90s. Southwest flow aloft returns
Tuesday through Thursday as another low pressure system moves into
the Pacific Northwest and makes its way through the Central Plains.
Each day, Tuesday through Thursday, some afternoon/evening strong to
severe thunderstorm activity could occur off the dry-line (which
looks to set-up close to, or across, our western counties) as
multiple short-waves move up in the southwest flow aloft. Depending
on exact placement of the dry-line, strength of the capping
inversion, amount on instability, and strength of the short-waves,
storms could impact portions of our forecast area each
afternoon/evening. Highs each day look to continue in the mid 80s to
low 90s range.

Friday, a cold front looks to move down at some point. Earlier
timing would result in a dry day, while later timing could result in
more thunderstorms activity for Friday. A deeper, slower upper level
low will move into the Western CONUS next weekend, putting us again
in southwest flow aloft, with the potential for more
afternoon/evening thunderstorms.

&&

.AVIATION...
(00Z TAFS)
Issued at 548 PM CDT Sat Apr 27 2024

The main concern at all TAF sites is a line of thunderstorms that
will move through the region overnight, developing by 03Z. Some
MVFR ceilings are possible before the storms arrive. Once storms
have moved past each airfield, ceilings and winds could be quite
variable in the immediate wake of the line. Otherwise, conditions
should be much better after 12Z tomorrow area-wide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     57  82  55  87 /  80   0   0   0
San Angelo  57  85  54  91 /  80   0   0   0
Junction    59  87  57  92 /  90  20   0   0
Brownwood   58  83  56  86 /  90  10   0   0
Sweetwater  57  82  57  88 /  60   0   0   0
Ozona       56  84  56  88 /  80   0   0   0
Brady       59  82  58  86 /  90  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....SJH
AVIATION...SK
Hazardous weather outlook, Apr 27, 1:33 PM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
133 PM CDT Sat Apr 27 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
133 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is moderate risk of severe thunderstorms across Throckmorton
county, an enhanced risk generally east of a Haskell to Brownwood
line, and a slight risk across much of the remainder of West
Central Texas today into tonight.

Severe thunderstorms are possible, mainly across the Big Country,
this afternoon and early evening. More widespread strong to severe
storms are possible late this evening into the early morning hours
Sunday as a line of storms move through the region. Large to very
large hail, damaging winds and some tornadoes are all possible.
Some of the tornadoes may be strong, especially in the moderate
and enhanced risk areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 27, 8:22 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
822 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     Hail             1 S Champion            32.34N 100.62W
04/27/2024  M1.00 Inch       Nolan              TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Apr 27, 8:23 PM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
823 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             Rotan                   32.86N 100.46W
04/27/2024  E1.00 Inch       Fisher             TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Apr 27, 8:24 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
824 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Hail             Rule                    33.19N 99.90W
04/27/2024  E1.25 Inch       Haskell            TX   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, Apr 27, 9:04 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
904 PM CDT Sat Apr 27 2024

TXZ054-280230-
Nolan TX-
904 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOLAN COUNTY
THROUGH 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Sweetwater, or near Sweetwater, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Sweetwater.

This includes Interstate 20 between Mile Markers 250 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for west central
Texas.

&&

LAT...LON 3238 10015 3238 10042 3252 10030 3252 10016
TIME...MOT...LOC 0204Z 248DEG 26KT 3243 10033

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

04
Local storm report, Apr 27, 9:17 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
917 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Hail             1 SE Sweetwater         32.46N 100.39W
04/27/2024  E1.00 Inch       Nolan              TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Apr 27, 9:28 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
928 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Hail             Sagerton                33.08N 99.96W
04/27/2024  M1.75 Inch       Haskell            TX   Law Enforcement

            Sherriff's Office (Haskell County) reports
            golfball size hail at 8:55 PM CDT.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:16 PM CDTSpecial Weather StatementSJTFisher29 min
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningSJTFisher51 min
Apr 27, 7:43 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell62 min
Apr 27, 8:14 PM CDTSpecial Weather StatementSJTNolan31 min
Apr 27, 8:20 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan40 min
Apr 27, 8:34 PM CDTAreal Flood AdvisorySJTHaskell3 hr
Apr 27, 8:41 PM CDTSevere Thunderstorm WarningSJTFisher64 min
Apr 27, 8:44 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell61 min
Apr 27, 9:04 PM CDTSpecial Weather StatementSJTNolan26 min
Apr 27, 9:15 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan21 min
Apr 27, 9:21 PM CDTFlash Flood Warning Considerable damage threatSJTHaskell3 hr
Apr 27, 9:31 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett44 min
Apr 27, 9:40 PM CDTAreal Flood AdvisorySJTFisher3 hr
Apr 27, 9:44 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton61 min
Apr 27, 9:50 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan55 min
Apr 27, 10:14 PM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 27, 10:29 PM CDTSevere Thunderstorm WarningSJTSterling46 min
Apr 27, 10:36 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones39 min
Apr 27, 10:49 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan56 min
Apr 27, 10:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCoke, Sterling, Tom Green38 min
Apr 27, 11:00 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion45 min
Apr 27, 11:09 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor66 min
Apr 27, 11:19 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford56 min
Apr 27, 11:23 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton67 min
Apr 27, 11:36 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher54 min
Apr 28, 12:09 AM CDTSevere Thunderstorm WarningSJTCallahan, Coke, Coleman, Runnels, Taylor34 min
Apr 28, 12:12 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor48 min
Apr 28, 12:15 AM CDTSpecial Weather StatementSJTTom Green45 min
Apr 28, 12:28 AM CDTSevere Thunderstorm WarningSJTSchleicher47 min
Apr 28, 12:29 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton28 min
Apr 28, 12:30 AM CDTSpecial Weather StatementSJTCrockett45 min
Apr 28, 1:06 AM CDTSpecial Weather StatementSJTBrown, Callahan, Coleman39 min
Apr 28, 1:07 AM CDTSpecial Weather StatementSJTBrown, Callahan, Coleman38 min
Apr 28, 1:42 AM CDTSpecial Weather StatementSJTConcho, Menard, Sutton63 min
Apr 28, 1:58 AM CDTSpecial Weather StatementSJTColeman47 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.